For one, I am afraid of the increased chance of cancer. Secondly, I hear so many people say if they had to stop for any reason their psoriasis was even worse!
If you have concerns, the best advice I can give is to research and talk to your doctor. All medications have side effects. The question is whether you feel the risk is worth the benefit. Enbrel has a very good rate of effectiveness. The majority of patients do not have any side effects, other than rashes at the injection sites (which disappear after a few days, and stop occurring after the 1st month or so) and/or itchiness. But the major side effects are scary to think about. If you haven't already, you should visit the Enbrel website; it's very informative (more so than most medication sites). If you feel the risks outweigh the benefits, perhaps there is another treatment option available. Talk to your doctor.
I have Psoriatic Arthritis, and started Enbrel 4 weeks ago. I was really nervous about starting it because of the possibility of developing neurological issues, such as seizures (I have had a few neurological problems in the past, and was worried I would have a higher likelihood for seizures or tics). Before I started, my husband and I did a lot of research, talked to pharmacists, doctors, and other Enbrel users, and read through the side effect incident reports and percentages.
I started having PsA symptoms ~6 yrs ago, but had no idea that it was anything serious. After years of testing and seeing a bunch of specialists, I was finally diagnosed a year ago, when my hands started to become swollen and deformed. Since then, my condition has rapidly deteriorated, and the pain has been unbearable. I was afraid that I would have permanent damage to my joints. Sulfasalazine and Methotrexate were not enough. I needed something else. I decided that the possible benefits of Enbrel were worth the risks.
I felt and saw results the day after my first injection. Each week, I have felt better (nowhere near 100%, but definitely noticeable - a month ago, I would not have been able to type this). The only side effects I've had so far are the injection site rashes and itchiness (I take an antihistamine when the itch gets crazy-making, and it totally helps).
For some people, Psoriasis and PsA can go into remission; for some people, it's a lifelong problem, and the severity can fluctuate. Enbrel doesn't cure the disease, it modifies the way your body processes certain proteins that contribute to inflammation. So if you stop taking it, your body will go back to how it was before you started. It may seem or feel worse, but I'm guessing that's just because you got used to feeling better.
Good luck and may we all feel better!
- Enbrel Information for Consumers
- Enbrel Information for Healthcare Professionals (includes dosage details)
- Side Effects of Enbrel (detailed)
Search for questions
Still looking for answers? Try searching for what you seek or ask your own question.
Posted 31 Mar 2010 • 1 answer
Posted 14 May 2012 • 5 answers
Posted 12 Jan 2016 • 0 answers
Posted 11 May 2017 • 0 answers
I was on Remicade for over 10 yrs. I had a serious flare up last year and my doctor suggested chang?
Posted 28 Sep 2017 • 0 answers